Panuveitis in patient on ipilimumab/nivolumab combination for small-cell lung cancer treated with an intravitreal dexamethasone implant

Jade L Hefler, Lauren M Bailey, Cynthia El Rahi, Amy C Schefler, Eric H. Bernicker

Research output: Contribution to journalArticle

Abstract

Background: Immunotherapy with checkpoint inhibitors has demonstrated durable responses and remarkable antitumor effects in a variety of cancers. Although these agents are generally well-tolerated, patients can experience immune-related adverse events (irAEs) that require prompt recognition by healthcare providers. Immune-related ocular toxicities are rare, but serious adverse events have been reported with the use of checkpoint inhibitors. Case presentation: Here, we describe a rare case of panuveitis during Nivolumab and Ipilimumab combination treatment in a patient being treated for recurrent Small Cell Lung Cancer (SCLC). The patient was managed with an injection of Ozurdex (Allergan, Madison, NJ), a dexamethasone intravitreal implant. The patient had a resolution of inflammation and an improvement in her vision and was able to resume nivolumab monotherapy without recurrence of the panuveitis. Conclusion: This case highlights the importance of early recognition of ocular irAEs by ocular oncologists and the successful approach to treatment of immunotherapy-induced panuveitis in order to avoid permanent cessation of therapy.

Original languageEnglish (US)
JournalJournal of Oncology Pharmacy Practice
DOIs
StateAccepted/In press - 2020

Keywords

  • checkpoint inhibitor
  • immune-related adverse event
  • Immunotherapy
  • panuveitis

ASJC Scopus subject areas

  • Oncology
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Panuveitis in patient on ipilimumab/nivolumab combination for small-cell lung cancer treated with an intravitreal dexamethasone implant'. Together they form a unique fingerprint.

Cite this